Welcome to the new version of CaltechAUTHORS. Login is currently restricted to library staff. If you notice any issues, please email coda@library.caltech.edu
Published August 1, 2017 | Submitted
Report Open

A Social Choice Lemma on Voting over Lotteries with Applications to a Class of Dynamic Games


We prove a lemma characterizing majority preferences over lotteries on a subset of Euclidean space. Assuming voters have quadratic von Neumann-Morgenstern utility representations, and assuming existence of a majority undominated (or "core") point, the core voter is decisive: one lottery is majority-preferred to another if and only if this is the preference of the core voter. Several applications of this result to dynamic voting games are discussed.

Additional Information

Support from the National Science Foundation, grant numbers SES-9975173 and SES-0213738, is gratefully acknowledged. This paper was completed after Jeff Banks's death. I am deeply indebted to him for his friendship and his collaboration on this and many other projects. Published as Banks, J.S., & Duggan, J. (2006). A social choice lemma on voting over lotteries with applications to a class of dynamic games. Social Choice and Welfare, 26(2), 285-304.

Attached Files

Submitted - sswp1163.pdf


Files (284.4 kB)
Name Size Download all
284.4 kB Preview Download

Additional details

August 19, 2023
January 13, 2024